Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 179, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 3, 2003, 6:31 PM EST for Knox County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 6:31 PM EST (23:31 UTC)
- Expired
- Aug 3, 2003, 7:15 PM EST
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Knox County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
988 WUUS53 KIND 032331 SVRIND INC083-040015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 631 PM EST SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN SOUTHWEST INDIANA THIS INCLUDES THE CITY OF VINCENNES * UNTIL 715 PM EST * AT 629 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DECKER...OR ABOUT 6 MILES SOUTH OF VINCENNES...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VINCENNES AT 640 PM EST BRUCEVILLE AT 700 PM EST BICKNELL AT 710 PM EST VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3860 8770 3846 8754 3879 8721 3889 8748 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:40 PM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 3, 2:40 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 240 PM EST MON AUG 3 2003 MAIN PROBLEM CONTINUES TO BE THE CHANCES OF THUNDERSTORMS. LATE IN THE AFTERNOON THE MAIN AREA IS OF THE EASTERN HALF ON INDIANA. A TROF/WEAK COLD FRONT WAS MOVING THROUGH INDIANA. AFTER THE FRONT MOVES THRU AND WITH THE LOSS OF HEATING THE TSTMS SHOULD DECREASE. WILL GO SCATTERED EVENING THUNDERSTORMS. TEMPERATURES DROPPED OFF COOLER THAN GUID LAST NIGHT. WITH THE COOLER AIR MOVING IN AFTER FROPA WILL GO A LITTLE LOWER THAN GUIDANCE TEMPS. THERE ARE ALOT OF CLOUDS BEHIND THE FRONT THIS AFTERNOON. THESE SHOULD MOVE INTO INDIANA ON TUE. WILL GO MOSTLY CLOUDY SIMILAR TO GUID. THE CLOUDS SHOULD HOLD TEMPS DOWN. THIS SEASON SEEMS LIKE TEMPERATURES HAVE BEEN MORE LOWER THAN GUIDANCE THEN ABOVE. WILL GO A LITTLE LOWER AND GUID. WILL CONTINUE WITH THE CLOUDY SKIES TUE NIGHT. TEMPS NEAR GUID. ANOTHER S/W MOVES THRU INDIANA ON WED. WILL BRING A CHANCE OF THUNDERSTORMS BACK INTO THE FORECAST THEN. DUE TO CLOUDS WILL GO SLIGHTLY LOWER THEN GUIDANCE TEMPS. .IND...NONE. HAINES
Hazardous weather outlook, Aug 3, 3:15 PM EST, 3 hours 16 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 315 PM EST SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT THERE WILL CONTINUE TO BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE CENTRAL INDIANA TONIGHT. VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW INTO INDIANA TONIGHT. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING THROUGH INDIANA TONIGHT. THIS WILL HELP TO CONTINUE THE THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT WILL BE LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH MONDAY EVENING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY. DRIER AND MORE STABLE AIR WILL MOVE IN BEGINNING THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. SPOTTERS MAY AGAIN BE NEEDED MONDAY AFTERNOON AND EVENING. HAINES
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.